Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 18, 2002

Hypoglycemia

Question from Illinois, USA:

Recently, my 74 year old mom, who takes insulin three times a day, did not wake up from afternoon sleep, and her sugar level dropped below 45 mg/dl [2.5 mmol/L], even though she is under constant watch by one of my brothers. She needed emergency care, and they gave her a glucose shot. After that, she came back to herself without knowing what happened. If this was not treated by emergency personnel, would she eventually "wake up" by herself? Is there any chance of irreversible damage if not given immediate glucose shots?

Answer:

The “glucose shot” sounds like it may have been the hormone glucagon. This hormone, when injected, brings the blood sugars back up rapidly. The hope is that she would wake up without the injection, although it would take more time. However, this is a dangerous situation, and patients have even died with a serious low blood sugar reaction.

Unless the patient becomes hypoxic, meaning without oxygen, patients usually recover without marked intellectual impairment. In a study comparing intense glucose control versus usual glucose control, more hypoglycemia has occurred. However, it was shown that intellectual function did not decline with the increase in hypoglycemia.

JTL

[Editor’s comment: Whoever is with your mother should have a Glucagon Emergency Kit on hand and know when and how to use it.

SS]